Wyoming, 2018

Cold in Wyoming, December 31, 2018

December 31, 2018 · NWS CYS · 1 event in 1 county or zone

Cold arctic air with breezy conditions made ushering in the New Year a bit chilly for southeastern Wyoming. In Cheyenne, the annual New Year's Ball Drop was cancelled due to the cold temperatures and wind chills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Cold arctic air with breezy conditions made ushering in the New Year a bit chilly for southeastern Wyoming. In Cheyenne, the annual New Year's Ball Drop was cancelled due to the cold temperatures and wind chills. Coldest wind chill measured was minus twenty-three with even colder wind chills felt the morning of New Year's Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 4:36 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 31, 4:36 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Mon Dec 31 2018

.SHORT TERM...(Today through Wednesday)
Issued at 340 AM MST Mon Dec 31 2018

Current observations across the region show the leading edge of
the arctic front has just pushed across the Interstate 80 corridor
early this morning with temperatures already dropping into the
teens and single digits from Rawlins eastward to Cheyenne and the
Nebraska border. Very windy conditions behind this front with
gusts up to 50 mph observed at times. Snow is also developing
further south along portions of the I-80 corridor, although it may
take a while to reach the extreme southeast Wyoming plains the
southern Nebraska panhandle. Some locally heavy snow has been
observed via webcams north of Douglas and Lusk at this hour. The
threat of heavy snow and blowing snow will be the main forecast
concern over the next 6 to 10 hours through Monday morning.

Most locations north of I-80, from northern Carbon county eastward
into east central Wyoming (including Douglas and Lusk) show 1 to 2
mile visibilities and light snow along with some blowing snow.
Snow also extends eastward into the northern Nebraska panhandle
with scattered snow showers further south moving into Scotts Bluff
and Banner counties. These conditions really haven't changed much
over the past 3 hours with maybe an inch or two of snow
accumulation. However, further north along US Highway 18 and
state highway 59 north of Douglas is a whole different story with
a few webcams near Campbell and Weston counties showing nearly
white out conditions at times. Was thinking about upgrading the
Advisory to a warning earlier, but with such a small portion of
the county being affected decided against it, plus Douglas and
Lusk have struggled to maintain a steady snowfall through most of
this morning. Expect the system to split in the next several
hours with most of the energy translating south into the four
corners region anyway. For now, increased snow accumulations north
of Douglas and Lusk and worded the forecast more aggressively for
blowing snow through the morning. Will keep current Winter
Weather Advisories as is with the snowfall more showery in nature
the further south you go. Believe this will continue today.
However, models are hinting towards the I-80 corridor getting
into the action later today as the southern storm system becomes
more dominant. Added an inch or two of snow accumulation for the
I-80 corridor from Elk Mountain eastward into the southwest
Nebraska panhandle.

Snowfall will gradually taper to snow showers and flurries later
today and tonight. Wind Chill Advisories and Warnings remain in
effect tonight through early New Years Day. Widespread wind chill
readings between -15 to -25 are expected with some areas around -30
to -35. Will need to keep an eye on cloud cover since this is the
only reason we have not lowered night time temperatures another 5
to 8 degrees tonight. It will be close from Carbon county
northeast to Converse county where the clouds are expected to
dissipate after midnight. This is where the coldest temperatures
will be found with air temperatures between 10 below to 20 below
zero. May need to upgrade the Wind Chill Advisories to Warnings in
these areas. Otherwise, lows between 5 below to 10 below are
expected further east. Tuesday will not be much warmer with highs
in the single digits and teens across the area. Thankfully,
moderating temperatures are expected on Wednesday as winds
becoming breezy from the west.

.LONG TERM...(Tuesday through Sunday)
Issued at 310 AM MST Mon Dec 31 2018

The extended forecast looks relatively quiet for southeastern
wyoming and western Nebraska. Mid level ridging will take hold
behind the current storm system and remain in place for several
days. The high pressure system that will bring frigid temperatures
to the are should shift to the west and drive some stronger winds
across the higher terrain of southeastern Wyoming Thursday and
Friday. temperatures will respond accordingly with daytime highs
well above freezing by Friday afternoon.

Zonal flow aloft will develop as the ridge flattens through the
weekend and a shortwave trough rounds off the top. Precipitation is
not expected with this system and dry/warm weather should continue
through the weekend.

Things begin to change sunday as mid range models are now progging
the development of a west coast trough Sunday/Monday. Southwest flow
will overspread the region bringing the potential for precipitation
and stronger winds.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 433 AM MST Mon Dec 31 2018

Forecast looks on track for the most part across southeastern
Wyoming and Western Nebraska. Some minor tweaks were made to the
timing of the onset of snow for CYS and LAR as most models have
trended slightly later. TEMPOS were introduced for low visibility
from blowing snow this afternoon and evening. Snow should continue
to develop across the area brining IFR to LIFR ceilings and
visibility by 18z. Expect poor flight conditions through the
beginning of the new year.

...Previous Discussion.

Conditions starting to deteriorate across our northern Counties
behind the first cold frontal surge. A secondary front currently
located over northeast Wyoming will move in overnight and we will
begin to see widespread snow and IFR/LIFR conditions becoming more
widespread. Slow moving nature of this second front will keep low
conditions widespread through the day Monday that could last into
Monday evening. Strong north to northeast winds leading to blowing
snow along with the widespread snow.

&&

.FIRE WEATHER...
Issued at 310 AM MST Mon Dec 31 2018

No Fire Weather concerns through the week. An arctic cold front will
move across the region today bringing periods of light snow and
windy conditions. Bitter cold temperatures and wind chill
temperatures are expected through Tuesday. Temperatures will then
slowly moderate through the end of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for
     WYZ101>104.

     Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Tuesday
     for WYZ101>106-109>111-113-115>119.

     Wind Chill Warning from 2 PM this afternoon to 8 AM MST Tuesday
     for WYZ112-114.

NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ002-
     095.

     Wind Chill Advisory from 5 PM this afternoon to 8 AM MST Tuesday
     for NEZ002-003-095.

&&

SHORT TERM...TJT
LONG TERM...AL
AVIATION...GCC/AL
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 31, 5:03 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MST Mon Dec 31 2018

WYZ106>119-011215-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MST Mon Dec 31 2018

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

An arctic cold front will continue to move south into Colorado
today. Periods of snow are expected today, which may result in
some travel impacts. The combination of falling snow and patchy
blowing snow may result in reduced visibility at times.

Frigid temperatures will return to the area through Tuesday. Wind
chill temperatures ranging from 20 below to 30 below zero are
possible through New Years Day.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very cold temperatures and frigid wind chills are expected early
in the week, before temperatures moderate to near normal by the
end of the week.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-095-096-WYZ101>105-011215-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-
503 AM MST Mon Dec 31 2018

This hazardous weather outlook is for portions of central Wyoming
and east central Wyoming, along with the northern Nebraska
panhandle.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snowfall will continue through most of the day
before ending by this evening. The combination of falling snow
and areas of blowing snow may result in greatly reduced
visibility along with drifting snow on area roadways. Winter
Weather Advisories remain in effect until late this afternoon. The
worst conditions are expected to be north of Douglas and Lusk.

Frigid temperatures will return to the area through Tuesday. Wind
chill temperatures ranging from 20 below to 30 below zero are
possible through New Years Day.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very cold temperatures and frigid wind chills are expected early
in the week, before temperatures moderate to near normal by the
end of the week.

.Spotter information statement...

Spotters are urged to report snowfall amounts to the National
Weather Service.

NEZ019>021-054-055-011215-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
503 AM MST Mon Dec 31 2018

This hazardous weather outlook is for the southwestern Nebraska
panhandle.

.DAY ONE...TODAY AND TONIGHT

Periods of light snow are possible through this afternoon.
Although snow accumulations will be minimal, slick roadways are
expected with periods of reduced visibilities at times.

Frigid temperatures will return to the area through Tuesday. Wind
chill temperatures ranging from 10 below to 20 below zero will be
common through New Years Day.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Very cold temperatures and frigid wind chills are expected early
in the week, before temperatures moderate to near normal by the
end of the week.

.Spotter information statement...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Laramie County

When
December 31, 8:00 AM MST to 11:59 PM MST
Where
Central Laramie County forecast zone
Reported by
Local Official
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The mayor of Cheyenne after discussion with the Laramie County Emergency Manager and a briefing by the National Weather Service Cheyenne, Wyoming Office made the executive decision to cancel the annual New Year's Eve Ball Drop due to cold temperatures and dangerous wind chills. A Union Pacific Railroad weather sensor had wind chills the morning of New Year's Eve in the minus 20s with the Cheyenne Airport ASOS reporting a wind chill of -25 later on.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796414.